Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 21, NWS Los Angeles, CA

August 15, 2005Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Aug 15, 2005, 2:27 AM PDT for Los Angeles County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 2:27 AM PDT (09:27 UTC)
Expired
Aug 15, 2005, 3:33 AM PDT
In force
66 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 57 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 150927
SVRLOX
CAC037-151030-
/O.NEW.KLOX.SV.W.0021.050815T0927Z-050815T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
227 AM PDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 330 AM PDT

* AT 218 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  NORTH HOLLYWOOD AND SHERMAN OAKS AND WAS MOVING NORTHWEST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANTA CLARITA BY 315 AM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3418 11861 3437 11863 3441 11868 3443 11868
      3449 11872 3461 11843 3424 11825 3419 11846
      3416 11859

$$

BRUNO/KAPLAN
2 follow-up statements
000 
WWUS56 KLOX 150957
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
255 AM PDT MON AUG 15 2005

CAC037-151030-
/O.CON.KLOX.SV.W.0021.000000T0000Z-050815T1030Z/
LOS ANGELES CA-
255 AM PDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 AM PDT FOR
CENTRAL LOS ANGELES COUNTY...

*AT 250 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF THUNDERSTORMS...SOME OF WHICH WERE SEVERE...EXTENDING FROM  
ALHAMBRA NORTHWESTWARD TO SANTA CLARITA. A SPOTTED IN LA CRESCENTA 
REPORTED NICKEL SIZED HAIL...FREQUENT LIGHTNING AND HEAVY RAIN
AT 240 AM. ALL OF THESE THUNDERSTORMS WERE MOVING TO NORTHWEST AT 16 
MPH. THUNDERSTORMS WILL AFFECT THE SAN GABRIEL...SAN FERNANDO AND 
SANTA CLARITA VALLEYS THROUGH 330 AM PDT...PRODUCING HAIL...LOCALLY 
HEAVY RAIN...FREQUENT LIGHTNING AND POSSIBLY WIND GUSTS TO 60 MPH.  
HEAVY RAIN WILL CAUSE LOCAL FLOODING AND PONDING OF WATER ON AREA 
ROADWAYS AND FREEWAYS.

LAT...LON 3418 11861 3437 11863 3441 11868 3443 11868
      3449 11872 3461 11843 3424 11825 3419 11846
      3416 11859

$$

BRUNO/KAPLAN
000 
WWUS56 KLOX 151033
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
330 AM PDT MON AUG 15 2005

CAC037-151040-
/O.EXP.KLOX.SV.W.0021.000000T0000Z-050815T1030Z/
LOS ANGELES CA-
330 AM PDT MON AUG 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOS ANGELES COUNTY 
HAS EXPIRED AT 330 AM PDT...

HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUE IN THE LOS ANGELES 
COUNTY VALLEYS...MOUNTAINS AND ANTELOPE VALLEY THROUGH 7 AM PDT. 
SOME OF THESE STORMS MAY STILL PRODUCE HEAVY RAIN...HAIL...FREQUENT 
LIGHTNING AND GUSTY WINDS.

LAT...LON 3418 11861 3437 11863 3441 11868 3443 11868
      3449 11872 3461 11843 3424 11825 3419 11846
      3416 11859

$$

KAPLAN/BRUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:00 PM PDT, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 14, 8:00 PM PDT, 6 hours 27 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
800 PM PDT SUN AUG 14 2005

.SHORT TERM...HAVE ISSUED AND UPDATE THIS EVENING FOR SLIGHT CHANCE
OF THUNDERSTORMS OVER THE DESERT AND MOUNTAINS. PICTURES FROM SPACE
INDICATED A MID/UPPER LEVEL OUTFLOW BOUNDARY ORIGINATING FROM THE
DEEP CONVECTION OVER THE HIGH DESERT PROPOGATING WEST OVER NORTHERN
LA COUNTY THIS EVENING.  ISOLATED THUNDERSTORMS WERE REDEVELOPING
NEAR BIG BEAR AT THIS TIME AND CONVECTION WAS ON THE SOUTHEASTERN
LIMIT OF THE PROPOGATING FEATURE. NO SOUNDING FROM EDWARDS THOUGH
LATEST GUIDANCE INDICATED A SHARP BOUNDARY OF INSTABILITY EAST OF AN
APPLE VALLEY-BIG BEAR LINE AT 0HR. SOUTHEAST FLOW WILL PREVAIL OVER
THE AREA AS THE LOW PRES SYSTEM PERSIST OFFSHORE AND LAPSE RATES
WILL STEEPEN OVER LA COUNTY AND A THREAT OF ISOLATED THUNDERSTORMS
WILL EXIST OVER THE MOUNTAINS AND DESERT.

LONG TERM...AVIATION...MARINE DISCUSSION WRITTEN BY PREVIOUS SHIFT.

.LONG TERM...DRIER SOUTHWEST FLOW STILL EXPECTED TO KEEP THINGS DRY
WED-SUN. A WEAK TROF WILL KEEP A FAIRLY ROBUST MARINE LAYER IN PLACE
WITH TEMPS AT OR SLIGHTLY BELOW SEASONAL NORMS.

&&

.AVIATION...MARINE LYR DEPTH CONTINUES TO RANGE BETWEEN 3000 AND 3500
FEET. SCT-BKN CONDITIONS EXPECTED ACROSS COASTAL AIRPORTS REMAINDER
OF AFTERNOON WITH BKN-OVC CONDTIONS RETURNING QUICKLY THIS EVENING
(INCLUDING KLAX AND KLGB)...AND SPREADING INTO THE VALLEYS BEFORE
MIDNIGHT (INCLUDING KBUR AND KVNY). LITTLE CHANGE EXPECTED IN CEILING
HEIGHTS...GENERALLY RANGING BETWEEN 1500 AND 2000 FEET ACROSS COASTAL
AREAS. ISOLATED THUNDERSTORM ACTIVITY EXPECTED ACROSS THE SAN
BERNARDINO RANGE AND BANNING PASS AREA THIS AFTERNOON.

&&

.MARINE...SOUTHERLY SWELL HEADED FOR SO CAL FROM A BIG STORM IN THE
SOUTH PACIFIC EARLY LAST WEEK. LATEST SWELL MODELS HAVE BACKED OFF
JUST A TAD ON THE SWELL HEIGHTS AS THEY ARRIVE INTO SO CALL TUESDAY
AND WEDNESDAY, BUT THE RESULTING WAVES MAY APPROACH HIGH SURF
CRITERIA. WILL NOT ISSUE ANY STATEMENTS YET, BUT WILL CONTINUE TO
MONITOR.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

FORWOOD
PREVIOUS SHIFT WOFFORD/GOMBERG

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:15 PM PDTSevere Thunderstorm WarningLOXLos Angeles44 min
Aug 15, 12:33 AM PDTSevere Thunderstorm WarningLOXLos Angeles59 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.